Alert archive / Wyoming / Special Weather Statements in 2021
Special Weather Statement, NWS Riverton, WY
NWS Riverton, WY issued this special weather statement at Aug 9, 2021, 12:29 AM MDT for Park County, Wyoming. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2021, 12:29 AM MDT (06:29 UTC)
- Expired
- Aug 9, 2021, 1:00 AM MDT
- In force
- 31 min
- Issued by
- NWS Riverton, WY
- Hail
- 0.50 in
- Wind
- 55
County Park County, WY
The radar
The Billings radar (KBLX), 126 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 6.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 3809 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
594
WWUS85 KRIW 090629
SPSRIW
Special Weather Statement
National Weather Service Riverton WY
1229 AM MDT Mon Aug 9 2021
WYZ002-090700-
Absaroka Mountains-
1229 AM MDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of north central Park
County through 100 AM MDT...
At 1229 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Cooke City, or 31 miles north of East Entrance,
moving east at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Beartooth Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4500 10926 4494 10926 4495 10927 4493 10928
4484 10993 4486 10994 4493 10993 4500 10995
TIME...MOT...LOC 0629Z 251DEG 48KT 4493 10983
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
$$
VandenBoogartWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Aug 8, 10:58 PM MDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 8, 10:58 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1058 PM MDT Sun Aug 8 2021 .SHORT TERM...This afternoon through Monday night Clear skies and dry conditions and not as smoky this morning. This will change later today, as a cold front approaches the Cowboy State. Smoke will infiltrate back into western portions this morning, spreading across the forecast area through the day. This may be temporary, as models indicate clearing conditions behind the front tonight and Monday. Winds will also increase across western and southern portions this afternoon, as the gradient tightens in response to the approaching front. Critical fire weather conditions will result across the south, as winds gust up to 35 mph and relative humidity falls into the lower teens. Critical RH values will occur east of the Divide as well, however winds are not expected to gust as high until late this afternoon into the evening. The Cody Foothills and portions of the Wind River Basin will be borderline for critical fire weather conditions and will monitor later this morning whether to add to the Red Flag Warning or not. The Rangeland Fire Danger statement will cover where either winds or RH will be marginal for critical fire weather conditions. Models continue to trend PoPs downward over northwest portions along the front this evening. So, little to no showers or thunderstorms are expected. North-northwest winds with gusts up to 45 mph will occur across northern portions of the Bighorn Basin and Johnson County tonight, as the cold front moves through these areas. These winds will decrease to gusts up to 25 mph by sunrise Monday morning, as the cold front slowly continues southward. It will still be located across portions of Sweetwater and Lincoln counties Monday afternoon. As such, critical fire weather conditions (Wind gusts up to 35 mph and RH values in the lower teens) will continue across this area Monday afternoon. Temperatures will be cooler over northern and central portions, as a result of the frontal passage. .LONG TERM...Tuesday through Sunday Tuesday's forecast will continue with northwest flow as the ridge begins to rebuild across the region. The ridge does not fully set in until the later half of the week and by the weekend, southerly flow and some weak monsoonal moisture looks to once again set in over the region. Both the ECMWF and the GFS continue to be in pretty good agreement through next weekend. The ECMWF is by far the wetter model, but it tends to overdo convection extent, especially in the long term, so leaning more towards a middle ground between the two models for PoPs. This middle ground aligns pretty well with the NBM so little to no change to the PoPs in the grids. Best chances of convection and moisture will be next weekend, once the southerly flow is well established. In terms of temperatures, will continue with 90s east of the Divide and upper 80s to near 90 west of the Divide by the middle of the week and continuing into the weekend. Not looking at any triple digits at this time, as we are getting later in the summer and the ridge will not be as intense as we saw in July. Winds also will be fairly light under the ridge. Prior to the ridge building in, northwest flow through mid-week will be a bit breezier and with dry weather, could be looking at elevated, but not critical, fire weather through Wednesday. However, with the increasing moisture later in the week, fire weather concerns will be pretty well mitigated through most of the extended forecast period. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1058 PM MDT Sun Aug 8 2021 VFR conditions will prevail across all terminals through the TAF period. Wind will be the primary concern across all sites as sustained wind will be 12 to 18 knots with gusts of 25 to 30 knots before diminishing after 00Z/Tuesday. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Dry and not as smoky this morning. This will change however, as an additional round of smoke is expected to infiltrate back over the forecast area through the day today. Winds will also increase across western and southern portions this afternoon, in response to an approaching cold front. A Red Flag Warning remains in effect across southern zones, where critical fire weather conditions will occur. Wind gusts up to 35 mph will occur across the west, however RH values will only drop into the lower to middle 20s. Little to no precipitation is expected across the northwest along the front this evening. North-northwest wind with gusts up to 45 mph will occur behind the front tonight over portions of zones 275/276/281. Critical fire weather conditions will return across the southern zones Monday afternoon, as the cold front slowly progresses through the area. Temperatures will be cooler over northern and central portions Monday afternoon, in the wake of the cold front. && .RIW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon to 8 PM MDT Monday for WYZ288-414-416. Red Flag Warning until 8 PM MDT Monday for WYZ277>279-289. && SHORT TERM...LaVoie LONG TERM...Fisher AVIATION...Vorst FIRE WEATHER...LaVoie
Hazardous weather outlook, Aug 8, 8:57 PM MDT, 3 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 857 PM MDT Sun Aug 8 2021 WYZ001>020-022>030-091300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 857 PM MDT Sun Aug 8 2021 ...Red Flag Warning Monday Afternoon and Evening Across Southern Wyoming... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Rest of Tonight A cold front will bring an abrupt northerly wind shift to the north half of the area Sunday evening and early Monday morning. Many areas will see wind gusts of 35 to 50 mph behind the front. .DAYS TWO THROUGH SEVEN...Monday through Saturday Monday...Critical fire weather conditions persist across southern portions of Wyoming. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Aug 8, 6:47 PM MDT, 5 hours 42 minutes before
Special Weather Statement National Weather Service Riverton WY 647 PM MDT Sun Aug 8 2021 WYZ003>006-090500- Cody Foothills-North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin- Including the cities of Clark, Cody, Meeteetse, Basin, Greybull, Lovell, Powell, Shell, Thermopolis, Ten Sleep, and Worland 647 PM MDT Sun Aug 8 2021 ...Strong Cold Front to Reach Northern Wyoming Between 7 and 8 PM... This is a special weather statement from the National Weather Service Office in Riverton. * WHAT...Strong cold front moving south from Montana * WHERE...Northern Bighorn Basin * WHEN...The cold front will move into northern Park and Big Horn counties between 7 and 8 PM. The front will continue a steady march south and reach Thermopolis between 10 and 11 PM. * ADDITIONAL DETAILS...Temperatures will drop 15 to 20 degrees in about 30 minutes following frontal passage. A gusty north wind of 20 to 30 mph with gusts to around 45 mph can be expected for an hour or two after the cold front sweeps through.
Special weather statement, Aug 8, 9:01 PM MDT, 3 hours 28 minutes before
Special Weather Statement National Weather Service Riverton WY 901 PM MDT Sun Aug 8 2021 WYZ010-011-090515- Northeast Johnson County-Southeast Johnson County- Including the cities of Buffalo and Kaycee 901 PM MDT Sun Aug 8 2021 ...Strong Cold Front to Push Into Johnson County... This is a special weather statement from the National Weather Service Office in Riverton. * WHAT...Strong cold front moving south from Montana * WHERE...Johnson County * WHEN...The cold front will move into northern Johnson County between 915 and 945 PM. The front will continue a steady march south and reach Kaycee around 11 PM. * ADDITIONAL DETAILS...Temperatures will drop 15 to 20 degrees in about 30 minutes following frontal passage. A gusty north wind of 30 to 40 mph with gusts to around 55 mph can be expected for an hour or two after the cold front sweeps through.
Special weather statement, Aug 9, 12:29 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
1229 AM MDT Mon Aug 9 2021
WYZ002-090700-
Absaroka Mountains-
1229 AM MDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of north central Park
County through 100 AM MDT...
At 1229 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Cooke City, or 31 miles north of East Entrance,
moving east at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Beartooth Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4500 10926 4494 10926 4495 10927 4493 10928
4484 10993 4486 10994 4493 10993 4500 10995
TIME...MOT...LOC 0629Z 251DEG 48KT 4493 10983
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
VandenBoogartThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 1:17 PM MDT | Red Flag Warning | RIW | Fremont, Hot Springs, Johnson, Natrona, Park, Washakie | 31 hr |
Nearby
Special Weather Statements in Wyoming, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.